Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Bismarck, ND

July 24, 2017Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2017, 8:49 PM CDT for Bottineau County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 8:49 PM CDT (01:49 UTC)
Expired
Jul 24, 2017, 9:35 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bottineau County, ND

The radar

The Minot AFB radar (KMBX), 59 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:59 PM CDTHAIL 1Antler, NDHAIL LASTED FROM 850 PM TO AROUND 859 PM. HAIL IS COVERING THE YARD BUT MELTING FAST. SIZES RANGED FROM DIMES TO QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS53 KBIS 250149
SVRBIS
NDC009-250245-
/O.NEW.KBIS.SV.W.0104.170725T0149Z-170725T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
849 PM CDT MON JUL 24 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bottineau County in north central North Dakota...

* Until 945 PM CDT

* At 849 PM CDT, a severe thunderstorm was located over Antler, or 19
  miles northeast of Mohall, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Westhope around 905 PM CDT. 

Other locations impacted by this severe thunderstorm include Landa
and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4887 10075 4886 10130 4900 10136 4900 10074
TIME...MOT...LOC 0149Z 252DEG 26KT 4898 10124 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
4 follow-up statements
760 
WWUS53 KBIS 250200
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
900 PM CDT MON JUL 24 2017

NDC009-250245-
/O.CON.KBIS.SV.W.0104.000000T0000Z-170725T0245Z/
Bottineau ND-
900 PM CDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BOTTINEAU COUNTY...

At 900 PM CDT, a severe thunderstorm was located 6 miles east of
Antler, or 22 miles northeast of Mohall, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Westhope around 910 PM CDT. 

Other locations impacted by this severe thunderstorm include Landa
and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4889 10075 4888 10123 4900 10127 4900 10074
TIME...MOT...LOC 0200Z 265DEG 31KT 4897 10114 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
321 
WWUS53 KBIS 250210
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
910 PM CDT MON JUL 24 2017

NDC009-250245-
/O.CON.KBIS.SV.W.0104.000000T0000Z-170725T0245Z/
Bottineau ND-
910 PM CDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTH CENTRAL BOTTINEAU COUNTY...

At 910 PM CDT, a severe thunderstorm was located near Westhope, or 27
miles northwest of Bottineau, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
north central Bottineau County, including the following locations: 
Landa and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4889 10075 4889 10108 4900 10111 4900 10074
TIME...MOT...LOC 0210Z 263DEG 33KT 4898 10100 

HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
367 
WWUS53 KBIS 250222
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
922 PM CDT MON JUL 24 2017

NDC009-250245-
/O.CON.KBIS.SV.W.0104.000000T0000Z-170725T0245Z/
Bottineau ND-
922 PM CDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTH CENTRAL BOTTINEAU COUNTY...

At 922 PM CDT, a severe thunderstorm was located 8 miles northwest of
Souris, or 20 miles northwest of Bottineau, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
north central Bottineau County, including the following locations: 
Landa and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4889 10075 4889 10102 4900 10106 4900 10074
TIME...MOT...LOC 0222Z 264DEG 38KT 4899 10082 

HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
493 
WWUS53 KBIS 250235
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
935 PM CDT MON JUL 24 2017

NDC009-250244-
/O.CAN.KBIS.SV.W.0104.000000T0000Z-170725T0245Z/
Bottineau ND-
935 PM CDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOTTINEAU COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4889 10075 4889 10102 4900 10106 4900 10074
TIME...MOT...LOC 0230Z 252DEG 26KT 4902 10069 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:41 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 24, 8:41 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
841 PM CDT Mon Jul 24 2017

.UPDATE...
Issued at 835 PM CDT Mon Jul 24 2017

Scattered showers and thunderstorms continue along the cold front
as it moves though west central North Dakota. Thunderstorms are
moving into a region of CIN and this may start to weaken and elevate
them. Trends continue to show diminishing updrafts so expect the
storms to diminish rapidly after sunset. Did have to increase the
area of POPs across south central North Dakota where thunderstorms
have persisted longer than earlier thought.

UPDATE Issued at 601 PM CDT Mon Jul 24 2017

Showers and isolated thunderstorms are forming along the advancing
cold front in western North Dakota at this time. Current forecast
has the location pretty well defined but will add some 20-30 POPs
to account for what may become a line of showers and scattered
thunderstorms in west central North Dakota. Otherwise current
forecast looks good.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CDT Mon Jul 24 2017

A compact upper level shortwave trough was noted on water vapor
imagery over south central North Dakota, sparking some showers and
isolated thunderstorms near the South Dakota border over the
south central and James River Valley. As this circulation moves
east, clouds will begin to dissipate with rapidly warming
temperatures in it's wake. Additionally, a closed upper low
located near the central Alberta Saskatchewan border will push
another shortwave towards North Dakota late this afternoon and
tonight.

At the surface, a cold front was moving through northwestern North
Dakota, extending from a surface low over central Saskatchewan.
This cold front will be the focus for isolated to scattered
showers and thunderstorms later this afternoon and evening, some
of which may become severe. The main question with regards to
thunderstorms will be coverage. Strong capping was noted on the
12z Bismarck sounding with an 850mb temperature near 21 degrees
Celsius. Early morning cloud cover may also limit high temperature
potential in the south and we may struggle to reach our
convective temperature of 95 degrees Fahrenheit here in Bismarck.

The better chance for thunderstorms appears to be over the north,
initiating in the 21 to 23z time frame from just west of Minot to
the international border. It should be noted that there is
disagreement in the high resolution models. The operational HRRR
has kept any convection relegated to the very northern tier of
our counties for numerous runs, while the 12z NAM nest and
experimental HRRR initiate storms much further south. At this
time, the best guess is somewhere in between and have tried to
reflect that in the precipitation chances. The 18z RAP shows a
narrow corridor of MLCAPE approaching 2000+ J/kg along and ahead
of the front co-located with 35 to 40 knots of 0-6km shear.
Therefore, if any thunderstorms can break the cap, there will be
a chance for some high based supercells. Large hail and damaging
winds would be the greatest threats.

The cold front continues to sweep southeast overnight. Tuesday
will see cooler high temperatures for most of the forecast area,
with another chance for a strong to severe storm across our far
southeast in the afternoon along the front.

.LONG TERM...(Tuesday night through Monday)
Issued at 237 PM CDT Mon Jul 24 2017

Precipitation chances will fade by Tuesday night and Wednesday and
Thursday should remain dry as upper level ridging once again
builds to the west placing North Dakota in northwest flow aloft.
As the ridge moves east, return flow sets back in as does a slight
chance of showers and thunderstorms on Thursday. Over the
weekend, ridging builds once again, increasing temperatures with
only slight chances of periodic hit and miss thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 601 PM CDT Mon Jul 24 2017

At 6 PM CDT a cold front extended across northwest into west
central North Dakota. The front will move east and will be the
focus for showers and scattered thunderstorms tonight which will
be the main hazard to aviation. VFR is forecast for all TAF
sites. Low confidence in timing and location of thunderstorms so
have used VCTS at KDIK only this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...WAA
Hazardous weather outlook, Jul 24, 8:42 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
842 PM CDT Mon Jul 24 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
842 PM CDT Mon Jul 24 2017 /742 PM MDT Mon Jul 24 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible through Monday
evening. Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A chance of thunderstorms continues Tuesday across southern North
Dakota. A couple storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Jul 24, 7:05 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
605 PM MDT MON JUL 24 2017

NDZ043-250045-
Bowman ND-
605 PM MDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOWMAN COUNTY UNTIL
645 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ludlow, or 12 miles south of Bowman, moving east at 25
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Scranton, Gascoyne, Bowman Haley Dam and Buffalo Springs.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4595 10345 4613 10343 4625 10300 4595 10300
TIME...MOT...LOC 0005Z 267DEG 21KT 4600 10334

ABELING
Special weather statement, Jul 24, 7:09 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
709 PM CDT MON JUL 24 2017

NDZ010-011-021-250045-
Mountrail ND-Ward ND-McLean ND-
709 PM CDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD...NORTH
CENTRAL MCLEAN AND SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 745 PM
CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Roseglen, or 27 miles northwest of Garrison,
moving northeast at 40 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Makoti and Ryder.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4774 10197 4785 10208 4812 10168 4789 10142
TIME...MOT...LOC 0009Z 235DEG 35KT 4785 10192

ABELING
Special weather statement, Jul 24, 7:40 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
740 PM CDT MON JUL 24 2017

NDZ011-250130-
Ward ND-
740 PM CDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARD COUNTY UNTIL
830 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Rice Lake, or 22 miles southwest of Minot, moving
northeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Southern Minot, Burlington, Ryder and Rice Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4789 10165 4801 10181 4831 10140 4811 10116
TIME...MOT...LOC 0039Z 229DEG 27KT 4800 10165

ABELING
Special weather statement, Jul 24, 7:43 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
643 PM MDT MON JUL 24 2017

NDZ043-250100-
Bowman ND-
643 PM MDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOWMAN COUNTY UNTIL
700 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ludlow, or 16 miles southeast of Bowman, moving
east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Bowman Haley Dam.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4594 10336 4604 10336 4603 10302 4595 10301
TIME...MOT...LOC 0043Z 268DEG 20KT 4596 10325

ABELING
Special weather statement, Jul 24, 7:44 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
644 PM MDT MON JUL 24 2017

NDZ043-044-250115-
Adams ND-Bowman ND-
644 PM MDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOWMAN AND
NORTHWESTERN ADAMS COUNTIES UNTIL 715 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near
Scranton, or 14 miles east of Bowman, moving east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Scranton, Reeder and Gascoyne.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4607 10323 4619 10323 4623 10284 4604 10282
TIME...MOT...LOC 0044Z 268DEG 20KT 4611 10312

ABELING
Special weather statement, Jul 24, 8:27 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
727 PM MDT MON JUL 24 2017

NDZ041-250200-
Hettinger ND-
727 PM MDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER COUNTY
UNTIL 800 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of New England, or 23 miles east of Amidon, moving east
at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Regent and Havelock.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4633 10291 4651 10292 4658 10246 4631 10247
TIME...MOT...LOC 0126Z 264DEG 22KT 4643 10284

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:05 PM CDTSpecial Weather StatementBISBowman40 min
Jul 24, 7:09 PM CDTSpecial Weather StatementBISWard36 min
Jul 24, 7:40 PM CDTSpecial Weather StatementBISWard50 min
Jul 24, 7:43 PM CDTSpecial Weather StatementBISBowman17 min
Jul 24, 7:44 PM CDTSpecial Weather StatementBISBowman31 min
Jul 24, 8:27 PM CDTSpecial Weather StatementBISHettinger33 min
Jul 24, 10:00 PM CDTSpecial Weather StatementBISMcLean45 min
Jul 24, 10:28 PM CDTSpecial Weather StatementBISWard32 min
Jul 24, 10:30 PM CDTSpecial Weather StatementBISWard30 min
Jul 24, 10:39 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward52 min
Jul 24, 11:19 PM CDTSpecial Weather StatementBISBottineau26 min
Jul 24, 11:41 PM CDTSevere Thunderstorm WarningBISMcHenry31 min
Jul 24, 11:47 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette58 min
Jul 25, 6:43 AM CDTSpecial Weather StatementBISSioux47 min
Jul 25, 7:29 AM CDTSpecial Weather StatementBISEmmons46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.